Michigan, 2011

Damaging Winds in Michigan, May 22, 2011

May 22, 2011 · NWS GRR · 4 events in 4 counties and zones

An MCS moved into the southern portions of the county warning area during the evening hours. As the system move east northeast through southern lower Michigan, scattered wind damage was reported in Van Buren, Kalamazoo, Calhoun, and Ingham counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An MCS moved into the southern portions of the county warning area during the evening hours. As the system move east northeast through southern lower Michigan, scattered wind damage was reported in Van Buren, Kalamazoo, Calhoun, and Ingham counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 22, 5:31 PM EST, 36 minutes earlier.

Area forecast discussion, May 22, 5:31 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
631 PM EDT SUN MAY 22 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(353 PM EDT SUN MAY 22 2011)
STRONG TO SEVERE STORMS WILL BE POSSIBLE TONIGHT AS A COLD FRONT
APPROACHES THE AREA.  SCATTERED SHOWERS AND STORMS WILL LINGER
THROUGH MONDAY EVENING THEN COME TO AN END.  TUESDAY LOOKS MAINLY
DRY...WITH THE NEXT CHANCE OF RAIN COMING ON WEDNESDAY WITH LOW
PRESSURE PASSING TO OUR SOUTH.  TEMPERATURES WILL COOL OFF...FROM
THE 70S ON MONDAY...INTO THE 60S FOR TUESDAY AND WEDNESDAY.

&&

.SHORT TERM...(353 PM EDT SUN MAY 22 2011)
(TONIGHT THROUGH MONDAY NIGHT)
SEVERE POTENTIAL STILL APPEARS RATHER GOOD LATE THIS EVENING.  A
LINE OF STORMS WERE COMING TOGETHER AHEAD OF COLD FRONT FROM CENTRAL
WISCONSIN TO CENTRAL ILLINOIS.  THESE SHOULD HOLD TOGETHER AS A
COUPLED UPPER JET MOVES IN THIS EVENING.  THEN TOWARD MIDNIGHT A LOW
LEVEL JET APPROACHES TO HELP MAINTAIN THE STORMS.  IT APPEARS THE
HIGHEST CHANCE OF SEVERE WEATHER FOR SW LOWER MICHIGAN WILL COME
BETWEEN 8 PM AND 3 AM.  THIS TIMING ALSO COINCIDES WITH THE ARRIVAL
OF STRONGER MID LEVEL WINDS AND A SHARP THETA-E RIDGE.  SHEAR VALUES
IN THE LOWEST 1KM RAMP UP SIGNIFICANTLY AROUND 03Z OVER THE WESTERN
HALF OF THE CWA...SO WE WILL HAVE TO MAINTAIN WATCH FOR AN ISOLATED
TORNADO LATER THIS EVENING.

THE FRONT OCCLUDES AND COMES THROUGH EARLY MONDAY MORNING...HOWEVER
THERE WILL BE A SECONDARY COLD FRONT THAT WILL NOT COME THROUGH
UNTIL MONDAY EVENING.  IT APPEARS THERE WILL BE ENOUGH MOISTURE AND
LIFT LINGERING TO HAVE SCATTERED SHOWERS AND STORMS MUCH OF THE
DAY.  WITH THE SECONDARY COLD FRONT COMING THROUGH AFTER THE DAYTIME
INSTABILITY HAS BEEN ESTABLISHED...THERE COULD BE MORE STRONG TO
SEVERE STORMS OVER FAR SOUTHERN LOWER MICHIGAN.  THE RIGHT ENTRANCE
REGION OF THE JET COMES OVERHEAD DURING THE EVENING HOURS TOO WHICH
IS WHEN THE STORMS SHOULD PEAK.  THE SHOWERS AND STORMS SHOULD EXIT
THE AREA TOWARD MIDNIGHT MONDAY NIGHT AS THE FRONT PASSES.

&&

.LONG TERM...(353 PM EDT SUN MAY 22 2011)
(TUESDAY THROUGH SATURDAY)
DIFFERENCES REMAIN BETWEEN THE GFS AND ECMWF THROUGH THE LONG TERM.
SYSTEMS ARE MOVED AT A STEADY PACE FROM WEST TO EAST THROUGH THE
LONG TERM... EXCEPT FOR A LOW IN THE ECMWF PROGGED TO SLOW OR STALL
NEAR THE AREA THURSDAY INTO SATURDAY. THE GFS KEEPS THE SYSTEM
MOVEMENT MORE CONSISTENT... SO LEANED TOWARD DRIER WITH HIGH
PRESSURE OVERHEAD AS SHOWN BY THE GFS.

THIS WOULD BRING RAIN TO MICHIGAN... AND THUNDERSTORMS TO SOUTHERN
LOWER MICHIGAN... WEDNESDAY INTO WEDNESDAY NIGHT. RAIN WILL CONTINUE
ACROSS THE AREA INTO THURSDAY NIGHT. CUT TO 20 POPS FOR FRIDAY INTO
SATURDAY. WOULD REMOVE PRECIPITATION... IF IT WOULD NOT CREATE AN
ISLAND IN THE GRIDS. LEFT THE WEEKEND DRY... AS A STRONG AREA OF
HIGH PRESSURE DEPICTED IN THE GFS... KEEPS SYSTEMS TO THE NORTH OR
SOUTH OF THE REGION.

THE TEMPERATURES WILL BE AROUND TO A LITTLE BELOW NORMAL. NORMAL
HIGHS RANGE FROM AROUND 70 DEGREES TO THE MID 70S. NORMAL LOWS ARE
AROUND 50 DEGREES.

&&

.AVIATION...(631 PM EDT SUN MAY 22 2011)
VFR CONDITIONS WITH A FEW CUMULUS AND A WARM ATMOSPHERE ARE
ACCOMPANIED BY WINDS AROUND 12 KTS GUSTING INTO THE LOWER 20S OUT OF
THE SOUTH. AREAS OF THUNDERSTORMS HAVE FORMED ACROSS THE REGION. THE
MAIN THREAT FOR THUNDERSTORMS... AND POSSIBLY SEVERE STORMS... WILL
COME LATE THIS EVENING INTO TONIGHT. VISIBILITIES AND CEILINGS
SHOULD MOSTLY BE IN THEIR VFR RANGES... WITH SCATTERED MVFR
CONDITIONS AND ISOLATED IFR IN THE THUNDERSTORMS. MAY HAVE A LULL IN
THE WINDS OVERNIGHT... BUT THEY SHOULD PICK UP AGAIN BY MONDAY
AFTERNOON AS THE COLD FRONT APPROACHES WITH ADDITIONAL SHOWERS AND
THUNDERSTORMS.

&&

.MARINE...(353 PM EDT SUN MAY 22 2011)
TOOK THE SMALL CRAFT ADVISORY DOWN FOR ALL BUT AREAS SOUTH OF SOUTH
HAVEN.  THE FAR SOUTHERN PORTION OF THE LAKE SHOULD SEE THE
STRONGEST SSW WINDS TONIGHT AS THIS AREA IS FARTHEST FROM THE
BAGGINESS OF THE LOW PRESSURE THAT WILL CROSS THE LAKE SUPERIOR
REGION.  ALTHOUGH NO SCA IS IN AFFECT BEYOND TONIGHT...IT APPEARS
THE LAKE WILL STAY SOMEWHAT CHOPPY AS COLD ADVECTION TAKES OVER LATE
MONDAY INTO TUESDAY.

&&

.HYDROLOGY...(353 PM EDT SUN MAY 22 2011)
MOST RAINFALL TOTALS SHOULD BE BETWEEN A QUARTER AND A HALF RAIN
THROUGH MONDAY EVENING.  HOWEVER...GIVEN THE CONVECTIVE NATURE OF
THE PCPN AND WITH PWAT VALUES APPROACHING AN INCH AND A HALF...SOME
LOCALIZED HEAVIER TOTALS WILL OCCUR.  BRIEF PONDING OF WATER IN
URBAN AREAS AND A JUMP IN WATER LEVELS OF SMALL CREEKS AND STREAMS
COULD OCCUR.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY THROUGH 5AM TONIGHT ST. JOESPH TO SOUTH
HAVEN.

&&

SYNOPSIS:    JK
SHORT TERM:  JK
LONG TERM:   63
AVIATION:    63
MARINE:      JK
HYDROLOGY:   JK
Hazardous weather outlook, May 22, 3:21 PM EST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
421 PM EDT SUN MAY 22 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-231045-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
421 PM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS SOME OF WHICH MAY BE SEVERE ARE EXPECTED THIS
EVENING INTO TONIGHT. STORMS WILL BE POSSIBLE AFTER 500 PM...WITH
THE BEST CHANCES OCCURRING AFTER 800 PM. THE STRONGEST STORMS WILL
BE CAPABLE OF PRODUCING HEAVY RAIN...CLOUD TO GROUND LIGHTNING
STRIKES...HAIL GREATER THAN ONE INCH IN DIAMETER AND WIND GUSTS IN
EXCESS OF 60 MPH. THUNDERSTORM MOVEMENT WILL BE TO THE NORTHEAST AT
40 TO 45 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY AFTERNOON AND
EVENING...ESPECIALLY SOUTHEAST OF A BENTON HARBOR TO LANSING LINE.
STORMS MONDAY AFTERNOON AND EVENING MAY REACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS EVENING AND TONIGHT.

LMZ844>849-231045-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
421 PM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SOUTH TO SOUTHWEST WINDS TO 30 KNOTS WILL POSE A HAZARD TO
SMALLER CRAFT TONIGHT SOUTH OF SOUTH HAVEN. AREAS OF DENSE FOG WILL
BE POSSIBLE TONIGHT OUT ON THE LAKE.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON LAKE MICHIGAN
TONIGHT. STRONG WINDS...LARGE HAIL...HEAVY RAIN AND CLOUD TO WATER
LIGHTNING ARE ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE ON MONDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON AND EVENING.

DUKE JK

In the hours before

Special weather statement, May 22, 5:44 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
644 PM EDT SUN MAY 22 2011

MIZ064-071-222345-
ALLEGAN-VAN BUREN-
644 PM EDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 26 MILES SOUTH OF SOUTH HAVEN...MOVING NORTHEAST
AT 40 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  KEELER...             VAN BUREN STATE PARK...
  PALISADES PARK...     COVERT...             HARTFORD...
  HAMILTON TWP...       MCDONALD...           LAWRENCE...
  DECATUR...            SOUTH HAVEN...        BANGOR...
  PORTER TWP...         LACOTA...             BREEDSVILLE...
  LAWTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

&&

LAT...LON 4207 8622 4224 8623 4224 8637 4240 8629
      4242 8628 4242 8577 4207 8576
TIME...MOT...LOC 2244Z 229DEG 36KT 4206 8628

MEADE

The radar

The Grand Rapids radar (KGRR), 66 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Van Buren

When
May 22, 6:07 PM EST to 6:16 PM EST
Where
Van Buren County, Gobles
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.350, -85.870

Law enforcement reported isolated tree damage and power lines down in the Gobles area.

Thunderstorm Wind, Kalamazoo

When
May 22, 6:40 PM EST to 6:55 PM EST
Where
Kalamazoo County, 1.13 mi WNW of Carpenters Corners to 0.5 mi S of Comstock
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
42.238, -85.599

A 58 mph wind gust was measured by the Kalamazoo ASOS. Trained spotters also reported tree branches down in between the I-94 corridor and downtown Kalamazoo.

Thunderstorm Wind, Calhoun

When
May 22, 8:00 PM EST to 8:20 PM EST
Where
Calhoun County, 0.88 mi SE of Pennfield
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.360, -85.090

Calhoun county emergency manager reported multiple large, healthy trees down within Emmett Township.

Thunderstorm Wind, Ingham

When
May 22, 9:05 PM EST to 9:11 PM EST
Where
Ingham County, 1 mi ESE of Lansing
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
42.724, -84.512

A county official reported that multiple trees were uprooted near the intersection of E Kalamazoo Street and Shepard Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298153, 298155, 298157, 298168.